Minnesota, 2007

Flash Flood in Minnesota, September 30, 2007

September 30, 2007 · NWS ARX · 1 event in 1 county or zone

A cold front moved slowly eastward over southeast Minnesota during the late evening hours of September 30th. Thunderstorms developed along and ahead of the front, producing rainfall amounts of 3 to 5 inches in about two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved slowly eastward over southeast Minnesota during the late evening hours of September 30th. Thunderstorms developed along and ahead of the front, producing rainfall amounts of 3 to 5 inches in about two hours. Law enforcement officials reported localized flash flooding across the northern part of Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 30, 2:11 PM CST, 7 hours 29 minutes earlier.

Area forecast discussion, Sep 30, 2:11 PM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CDT SUN SEP 30 2007

.SHORT TERM...THROUGH TUESDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE OVER
EASTERN NEBRASKA NEAR KOLU. LOCAL AND REGIONAL RADARS SHOWING SOME
ACTIVITY OVER THE NORTHERN PART OF THE FORECAST AREA WITH OTHER
ACTIVITY CLOSER TO THE LOW AND COLD FRONT.

STILL LOOKING AT A POTENT STORM SYSTEM JUST WEST OF THE AREA TO
IMPACT THE REGION TONIGHT. THE TRACK OF THE WHOLE SYSTEM IS NOW A
LITTLE FARTHER SOUTH THAN PREVIOUS MODEL RUNS. HOWEVER...WILL
STILL SEE SIGNIFICANT FORCING TO GENERATE WIDESPREAD RAIN
TONIGHT...BUT SEVERE THREAT MAY BE PUSHED SOUTH AND LIMITED TO A
VERY NARROW TIME WINDOW BEFORE THE INSTABILITY WANES. AS FOR THE
FORCING...BETWEEN 24 AND 30 PVU/S OF VORTICITY ADVECTION IS
EXPECTED THIS EVENING FROM THE SHORT WAVE TROUGH IN THE 500 TO 300
MB LAYER. GOOD DIVERGENCE ALOFT EXPECTED ON THE NORTH SIDE OF THE
UPPER LEVEL LOW AND IN THE LEFT EXIT REGION OF THE 300 MB JET.
ALSO...STILL EXPECT MODERATE TO STRONG LOW LEVEL FRONTOGENESIS AND
FN VECTOR CONVERGENCE ALONG THE FRONT AS IT COME THROUGH. THE GFS
STILL SHOWS UP TO 500 J/KG OF ML CAPE AVAILABLE THIS EVENING FROM
ABOUT INTERSTATE 90 AND SOUTH. WITH THE FARTHER SOUTH TRACK OF THE
SYSTEM...TORNADO THREAT LOOKS TO BE PRETTY MINIMAL BUT STILL
SUFFICIENT SHEAR TO SUPPORT DAMAGING WINDS.

WITH THE SOMEWHAT SLOWER ARRIVAL OF THE SYSTEM AND THE MORE
SOUTHWARD TRACK...EXPECT TO SEE MORE RAIN OVER THE AREA AFTER
MIDNIGHT IN THE DEFORMATION ZONE AND GENERALLY RAISED POPS FOR
MUCH OF THE AREA. THIS ALSO CARRIES OVER INTO MONDAY MORNING AND
BROUGHT SOME LOW END POPS BACK AS FAR WEST AS THE MISSISSIPPI
RIVER.

AFTER MONDAY MORNING...A SHORT PERIOD OF SHORT WAVE RIDGING WILL
BE OVER THE AREA BEFORE THE NEXT FAST MOVING SYSTEM STARTS TO
APPROACH LATE MONDAY NIGHT. MODELS HAVE TRENDED LESS AMPLIFIED
WITH THIS SYSTEM WHICH LEADS TO A QUICKER ARRIVAL. A NARROW BAND
OF 20 TO 25 PVU/S OF VORTICITY ADVECTION EXPECTED TO COME ACROSS
DURING THE DAY TUESDAY. SINCE THE SYSTEM IS LESS
AMPLIFIED...DIVERGENCE ALOFT IS NOT NEARLY AS IMPRESSIVE AS WITH
THE SYSTEM FOR TONIGHT BUT SHOULD STILL SEE SOME FROM THE RIGHT
ENTRANCE REGION OF THE 300 MB JET. HOWEVER...LOW LEVEL
FRONTOGENESIS AND FN VECTOR CONVERGENCE IS ONLY WEAK WITH SOME
STRENGTHENING EXPECTED DURING THE AFTERNOON OVER THE FAR EAST.
MAIN ADJUSTMENTS TO THE PREVIOUS FORECAST WAS SPEED UP THE TIMING
OF THE SYSTEM FOR TUESDAY AFTERNOON AND EVENING. THIS LEADS TO
HAVING LIKELY POPS FOR THE ENTIRE AREA DURING THE AFTERNOON AND
THEN GOING DOWN TO CHANCE FOR THE EVENING WITH ONLY SOME LOW END
CHANCE POPS AFTER MIDNIGHT TUESDAY ACROSS THE FAR EAST. SEVERE
THREAT WITH THIS SYSTEM LOOKS PRETTY MINIMAL AS THE GFS SHOWS NO
SURFACE BASED CAPE BUT THERE MAY BE AROUND 250 J/KG OF ELEVATED
CAPE ABOVE 1 KM.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

MEDIUM RANGE MODELS IN VERY GOOD AGREEMENT TODAY. UPPER AIR PATTERN
EXPECTED TO START OUT ZONAL BUT GRADUALLY TRANSITION TO A SOUTHWEST
FLOW AHEAD OF A LONG WAVE TROUGH. THIS SYSTEM IS THEN EXPECTED TO
CROSS THE CENTRAL PART OF THE COUNTRY NEXT WEEKEND DRIVING A COLD
FRONT ACROSS THE AREA. AS THE FLOW TRANSITIONS...BOTH THE ECMWF AND
GFS SHOW A GOOD LOW LEVEL WARM AIR ADVECTION REGIME SETTING UP OVER
THE AREA THURSDAY NIGHT. THE BEST MOISTURE TRANSPORT LOOKS TO BE
INTO MINNESOTA CATCHING THE WESTERN PARTS OF THE FORECAST AREA.
BASED ON THIS...WILL ADD SOME POPS IN FOR THURSDAY NIGHT AND CARRY
THESE INTO FRIDAY TO CATCH THE LINGERING ACTIVITY AS IT TRANSITIONS
OUT OF THE REGION. THE BEST CHANCE FOR RAIN CURRENTLY LOOKS TO BE
SATURDAY AND SATURDAY NIGHT AS THE LONG WAVE TROUGH AND COLD FRONT
WORK ACROSS THE AREA. ONLY REAL TEMPERATURE ADJUSTMENTS WERE TO
START RAISING VALUES AHEAD OF THE COLD FRONT FROM THURSDAY INTO
SATURDAY.

&&

.AVIATION...

THUNDERSTORMS AND ASSOCIATED THREATS /CONVECTIVE WINDS AND POTENTIAL
HAIL AS WELL AS IFR VSBYS IN +RA/ WILL AFFECT THE KRST/KLSE TAF
SITES THROUGH THE EARLY EVENING HOURS BEFORE LOSS OF INSTABILITY
TRANSITIONS THREATS OVER TO MVFR VISIBILITIES IN MODERATE RAIN AS
LOW PRESSURE CROSSES NORTHERN IOWA INTO WISCONSIN TONIGHT. EXPECT A
HIGH COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE SITES FROM MID
AFTERNOON THROUGH EARLY EVENING...BEFORE ACTIVITY BECOMES MORE
SCATTERED AFTER 03Z OR SO. AS COLD FRONT SHIFTS THROUGH THE SITES
FROM 04Z-06Z...EXPECT SFC WINDS TO TURN NWLY WITH POTENTIAL FOR MVFR
OR EVEN IFR CEILINGS IN STRATOCUMULUS FIELD WITH THE ARRIVAL OF THE
COOLER AIR. THIS WOULD BE EXPECTED TO IMPACT SITES IN THE 06Z-14Z
TIMEFRAME BEFORE DRIER AIR AND INCREASED MIXING BEGINS TO BREAK THE
LOW CEILINGS ON MONDAY MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...BINAU
Hazardous weather outlook, Sep 30, 12:53 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT SUN SEP 30 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
153 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN 5 PM AND 9 PM OVER
PORTIONS OF THE AREA AS A STRONG WEATHER SYSTEM ALOFT AND SURFACE LOW
PRESSURE MOVE THROUGH IOWA. ONGOING THUNDERSTORMS IN SOUTHEAST
MINNESOTA ARE NOT EXPECTED TO BE SEVERE THROUGH THE MIDDLE AFTERNOON
HOURS.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL REMAIN WEST OF THE
MISSISSIPPI RIVER...IN THE LATE AFTERNOON AND EARLY EVENING HOURS.
WHILE A SEVERE STORM OR TWO MAY CROSS OVER THE MISSISSIPPI RIVER THIS
EVENING...STORMS WILL GRADUALLY WEAKEN AFTER SUNSET AND THE
STORMS PRESS FURTHER INTO WISCONSIN. THE MAIN THREATS FROM THESE
STORMS...SHOULD THEY BECOME SEVERE...WILL BE HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS TO 65 MPH. HOWEVER...CONDITIONS MAY COME
TOGETHER OVER PORTIONS OF NORTHEAST IOWA AND EXTREME SOUTHEAST
MINNESOTA TO SUPPORT THE DEVELOPMENT OF A FEW TORNADOES. THE TORNADO
THREAT IS OF A MUCH LOWER PROBABILITY THAN LARGE HAIL OR DAMAGING
WINDS...BUT REMAINS POSSIBLE NONETHELESS.

IN ADDITION...SOME LOCATIONS MAY PICK UP A QUICK 1 TO 2 INCHES OF
RAINFALL THROUGH THE AFTERNOON AND EVENING. THIS MAY LEAD TO
PONDING IN LOW LYING AREAS...AND ALSO IN URBANIZED AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL PROVIDE A CHANCE OF
THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE ON TUESDAY AFTERNOON AND EVENING.
AT THIS TIME...DAMAGING WINDS AND LARGE HAIL LOOK TO BE THE MAIN
SEVERE WEATHER THREATS.

ADDITIONAL THUNDERSTORM CHANCES WILL BE FOUND FROM FRIDAY THROUGH
SATURDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
IT IS STILL TOO EARLY TO DISCERN THE SEVERE THUNDERSTORM POTENTIAL
FOR THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY...ESPECIALLY ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...BETWEEN 5 AND 9 PM. GROUPS IN
WISCONSIN WILL WANT TO MONITOR UPSTREAM THUNDERSTORM ACTIVITY AND BE
PREPARED TO DEPLOY IF STORMS REMAIN SEVERE INTO THE EVENING HOURS. IN
ADDITION...THERE MAY BE ANOTHER NEED FOR SPOTTER ACTIVATION ACROSS
THE ENTIRE AREA ON TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/BINAU

In the hours before

Local storm report, Sep 30, 6:02 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     MONONA                  43.05N 91.39W
09/30/2007                   CLAYTON            IA   LAW ENFORCEMENT

            LARGE TREES AND SOME POWERLINES DOWN. POWER OUT.

&&

BINAU

The radar

The Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dodge

When
September 30, 9:40 PM CST to 11:59 PM CST
Where
Dodge County, 3 mi W of West Concord to 0.67 mi WSW of West Concord
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.150, -92.960

Heavy rainfall caused flooding over County Roads 24, 5, and 1. Cars stalled in flood waters and local fire department personnel had to evacuate people from nearby homes and farm, in addition to the rescue of stranded motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56129.